Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS La Crosse, WI

May 17, 2000Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2000, 9:09 AM CDT for Grant County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2000, 9:09 AM CDT (14:09 UTC)
Expired
May 17, 2000, 9:45 AM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS53 KARX 171410
SVRLSE
WIC043-171445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
909 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 945 AM CDT

* AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF BURTON...OR ABOUT 10 MILES
  NORTHEAST OF DYERSVILLE. THIS ACTIVITY WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR POTOSI AT 915 AM CDT
  NEAR DICKEYVILLE AND TENNYSON AT 920 AM CDT
  NEAR GEORGETOWN AT 925 AM CDT
  NEAR CUBA CITY AND PLATTEVILLE AT 930 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

BOYNE

LAT...LON 4265 9108 4249 9100 4259 9042 4283 9043

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 17, 3:15 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED MAY 17 2000

THE 00Z ETA/AVN MODEL RUNS COMPARABLE...KEEPING THE WARM FRONT SOUTH
OF MOST OF THE FORECAST AREA...AS FIRST THOUGHT ON MONDAY. AVN ALSO
A BIT FASTER WITH THE 500 MB TROUGH COMPARED TO THE ETA. EITHER
MODEL/S QPF NOT DOING WELL WITH CURRENT PCPN TRENDS. WILL USE AN
ETA/AVN BLEND FOR THE FORECAST.

MCS PLACEMENT EARLY THIS MORNING NOT WHERE INITIALLY
EXPECTED...WHICH WILL IMPACT THE FORECAST FOR TODAY AND THURSDAY.
THUNDERSTORM/SHOWER COMPLEXES CURRENTLY OVER THE NORTHERN PLAINS AND
MO. THE MCS/S WILL KEEP THE WARM FRONTAL BOUNDARY FARTHER
SOUTH...WHICH SHOULD HOVER FROM CENTRAL IA THROUGH NORTHERN ILL
THROUGH 00Z FRIDAY. THE 500 MB CLOSED LOW WILL WEAKEN AND OPEN BY
THURS AFTERNOON...WITH THE MAIN AXIS FROM WESTERN IA INTO WESTERN KS
BY THURS NIGHT. MODELS SPIT OUT A VORT MAX ACROSS THE RIDGE AND
THROUGH SOUTHERN WI AND NORTHERN WI THIS AFTERNOON. THIS APPEARS TO
BE YET ANOTHER CONVECTIVE INDUCED VORT MAX FROM THIS MORNING/S
THUNDERSTORM ACTIVITY OVER THE PLAINS. BEST ENERGY WITH THE TROUGH
WILL BE OVERNIGHT INTO THURSDAY MORNING. GOOD WARM AIR/MOISTURE
ADVECTION ACROSS THE WARM FRONT TONIGHT...ALONG WITH ISENTROPIC LIFT
ALONG THE 300 K SURFACE...WILL SUPPLY ENOUGH DYNAMICS FOR SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. LESS FAVORABLE ACROSS THE
NORTHERN CUTS. BEST CAPES AND LI/S WILL BE SOUTH OF THE WARM
FRONT...BUT ELEVATED CONVECTION POSSIBLE JUST NORTH OF IT. SPC HAS
PORTIONS OF NE IA IN A SLIGHT RISK AND THAT LOOKS REASONABLE...WITH
MAIN THREAT BEING LARGE HAIL. SO IT LOOKS LIKE BEST PCPN CHANCES FOR
THE FORECAST AREA WILL START LATE THIS AFTERNOON AND CONTINUE INTO
THURSDAY. MOST SIGNIFICANT RAINFALL FOR THE FORECAST AREA LOOKS TO
ALSO SET UP ACROSS NORTHEAST IA.

FOR TEMPERATURES...WITH THE WARM FRONT STAYING MOSTLY SOUTH OF THE
FORECAST AREA...IT WILL BE COOL TO SEASONABLE. 850 MB TEMPS AND
1000:500 MB THICKNESS DON/T VARY MUCH OVER THE NEXT COUPLE DAYS.
CLOUDS AND RAIN SHOULD ALSO SERVE TO HOLD READINGS DOWN. EAST WINDS
WON/T ALLOW FOR MUCH OF WARM UP EITHER. LIKE FAN GUIDANCE OVER FWC.

.LSE...NONE.

RIECK

In the hours before

Special weather statement, May 17, 4:15 AM CDT, 4 hours 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT WED MAY 17 2000

...LARGE HAIL POSSIBLE IN NORTHEAST IOWA AND EXTREME SOUTHWEST
WISCONSIN THIS EVENING AND OVERNIGHT...

A WARM FRONT WILL PUSH NORTH INTO IOWA THIS AFTERNOON AND SETTLE
ACROSS CENTRAL IOWA THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE WARM FRONT AND PUSH NORTH INTO OUR AREA LATER THIS
AFTERNOON.  THE ATMOSPHERE WILL BE MODERATELY UNSTABLE ABOVE THE
WARM FRONT...AND SOME STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP
LATER TODAY.  FURTHER TO THE NORTH IN SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN...THERE WILL BE THE CHANCE OF THUNDERSTORMS...BUT
THEY ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN LATER TODAY AND TONIGHT. THE WARM
FRONTS POSITION WILL KEEP RELATIVELY STABLE AIR CLOSE TO THE
SURFACE...WHICH SHOULD PREVENT STRONG WINDS FROM MAKING IT TO THE
SURFACE. THEREFORE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL.

SPOTTER ACTIVATION MAY BE NECESSARY IN NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN TOWARDS EVENING AND OVERNIGHT.  STAYED TUNED FOR
LATER STATEMENTS.

NELSON
Special weather statement, May 17, 5:15 AM CDT, 3 hours 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT WED MAY 17 2000

...LARGE HAIL POSSIBLE IN NORTHEAST IOWA AND EXTREME SOUTHWEST
WISCONSIN THIS EVENING AND OVERNIGHT...

A WARM FRONT WILL PUSH NORTH INTO IOWA THIS AFTERNOON AND SETTLE
ACROSS CENTRAL IOWA THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE WARM FRONT AND PUSH NORTH INTO OUR AREA LATER THIS
AFTERNOON.  THE ATMOSPHERE WILL BE MODERATELY UNSTABLE ABOVE THE
WARM FRONT...AND SOME STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP
LATER TODAY.  FURTHER TO THE NORTH IN SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN...THERE WILL BE THE CHANCE OF THUNDERSTORMS...BUT
THEY ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN LATER TODAY AND TONIGHT. THE WARM
FRONTS POSITION WILL KEEP RELATIVELY STABLE AIR CLOSE TO THE
SURFACE...WHICH SHOULD PREVENT STRONG WINDS FROM MAKING IT TO THE
SURFACE. THEREFORE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL.

SPOTTER ACTIVATION MAY B`E NECESSARY IN NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN TOWARDS EVENING AND OVERNIGHT.  STAYED TUNED FOR
LATER STATEMENTS.

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:45 AM CDTSevere Thunderstorm WarningARXGrant60 min
May 17, 12:57 PM CDTSevere Thunderstorm WarningARXGrant78 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau69 min
May 17, 5:25 PM CDTFlash Flood WarningARXLa Crosse, Monroe3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.